More Phs Students Suspended For Spice

Advertisement

In the last two months, five students have been suspended from Payson High School for possession of a legal form of synthetic marijuana.

Known as “spice” or “potpourri,” the imitation cannabinoid is increasingly showing up as students look for a new way to get high.

And it isn’t just teenagers using it, there have been a number of recent overnight break-ins at local convenience stores where the only thing taken was potpourri, according to police.

At the high school, Payson police officers recently gave teachers and staff an update on what makes the substance so potent and dangerous and how to detect use in students.

Principal Kathe Ketchem said it is “pretty obvious” when a student is under the influence of spice.

From a dazed look, agitation to unusual behavior, detection is not difficult when you know the symptoms, said Sgt. Jason Hazelo, a narcotics investigator with the PPD and drug recognition expert.

PHS Vice Principal Anna VanZile said recently a teacher suspected one of their students had used spice. VanZile brought the student into the office and searched their backpack. When it came up clean, VanZile searched the student’s vehicle and found the artificial marijuana.

That student was suspended for a year, like the other four students caught with the substance in the last nine weeks. Four have been freshmen and one a junior, she said.

While the current version of spice is legal to buy, it is banned from school grounds.

Last year, Gov. Jan Brewer signed a law that banned five chemical compounds used to make spice. After the legislation, companies making the marijuana-like drugs changed the chemical makeup of the product and started selling it under new names.

“To stay ahead of the law, the criminals make minor changes to the chemical makeup of the drugs,” according to a press release from Sen. Linda Gray’s office (R-10). “Then smoke shops and Web sites sell the drugs, claiming they are not for human consumption. People are of course using the designer drugs, and many are ending up in the emergency room.”

Gray, along with the U.S. Drug Enforcement Agency, police, prosecutors, drug lab experts, the Arizona Attorney General’s Office, courts and the Pharmacy Association are working to ban spice altogether.

A larger ban is needed or drug companies will simply keep changing the chemical makeup to get around the law, Hazelo said.

All branches of the military have banned the use of spice, he said.

When potpourri is smoked, the symptoms are similar to that of marijuana — paranoia, giddiness and increased heart rate — minus the smell of cannabis.

For many families, the use and abuse of spice is a very real issue.

A sixth-grade teacher at Rim Country Middle School stood before the auditorium of teachers and said his grandson has been struggling with the substance since middle school.

When his grandson started using, he said 30 of his friends were also using. Now a freshman, more than half of the kids he knows are on it, the teacher said.

While some users never get sick, many more do, officials said.

Just a few weeks ago, an 18-year-old was having convulsions and when medical help arrived, they found spice in the person’s pocket, Hazelo said.

Before that, a teenage girl tried the substance in Rumsey Park with friends and got so sick she nearly vomited on an officer and was taken to the hospital, Hazelo said.

Fire Chief Marty deMasi said there are at least a handful of medical calls in the past two years directly attributed to spice use.

Users range from teenagers to adults and include both sexes.

“There is no pattern in terms of users,” he said.

When paramedics are called in, it is usually because a high went south. From agitation, paranoia, rapid heartbeat, heart palpitations to seizures and even unconsciousness — things can deteriorate quickly, he said.

A year ago, one man high on potpourri had a seizure while driving and crashed, deMasi said.

Officers started seeing the use of spice in the Rim Country in 2008. The substance first appeared in Europe several years before that and has been subsequently banned there, Hazelo said.

“At first, it was not a real big thing (in Payson),” he said.

As more people discovered they could smoke spice and get a similar high to marijuana, but not get arrested, use increased.

Spice is a mixture of herbs and spices mixed with synthetic chemicals that are five to 15 times more potent than THC found in marijuana, Hazelo said.

Each packet of potpourri sold contains between .2 to 3 percent of the chemical compound. This inconsistency makes it dangerous to use, he said.

While one “high” may not have any adverse affects, another may cause rapid heartbeat or even seizures.

Self-medicating is never a good idea, deMasi said.

“Typically it is illegal for a reason,” he said. “With potpourri, you never know what you are getting because there are no controls.”

Currently, no drug test can detect spice in the body. Lab work can identify it in pipes and other drug paraphernalia, Hazelo said.

Often, when officers find someone using spice, a drug test also comes back positive for other drug use.

One teacher asked how she could tell if her students were high on spice.

Hazelo said knowing your students is key. When you know how they normally act, any abnormal behavior should raise a red flag.

VanZile said the administration is there to help teachers if they suspect a student is using any drug. Ketchem said she even had some confiscated spice in her office if teachers wanted to look at it.

Comments

Use the comment form below to begin a discussion about this content.

Requires free registration

Posting comments requires a free account and verification.